Alert archive / Minnesota / Severe Thunderstorm Warnings in 2007

Severe Thunderstorm Warning 217, NWS Sioux Falls, SD

August 20, 2007Jackson County, Minnesota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 20, 2007, 9:04 AM CDT for Jackson County, Minnesota. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 20, 2007, 9:04 AM CDT (14:04 UTC)
Expired
Aug 20, 2007, 9:30 AM CDT
In force
26 min
Issued by
NWS Sioux Falls, SD
Area
Counties, with a storm outline in the text

County Jackson County, MN

The radar

The Sioux Falls radar (KFSD), 135 km from the middle of the area, began a volume at 14:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Minneapolis, MN (KMPX), launched 12:00Z, 2.1 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Minneapolis, MN at 12:00Z on 2007-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Minneapolis, MN at 12:00Z on 2007-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 133 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
492 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
133 m²/s²
0-3 km storm-relative helicity
143 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 201404
SVRFSD
MNC063-201430-
/O.NEW.KFSD.SV.W.0217.070820T1404Z-070820T1430Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
904 AM CDT MON AUG 20 2007

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN JACKSON COUNTY IN SOUTHWEST MINNESOTA

* UNTIL 930 AM CDT

* AT 904 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING PENNY SIZE
  HAIL...AND DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS
  WERE LOCATED ALONG A LINE EXTENDING FROM 6 MILES WEST OF BERGEN TO
  4 MILES NORTHWEST OF JACKSON TO 11 MILES SOUTHWEST OF JACKSON...OR
  ALONG A LINE EXTENDING FROM WINDOM TO JACKSON TO 6 MILES NORTH OF
  SPIRIT LAKE...MOVING EAST AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  JACKSON...BERGEN AROUND 910 AM CDT...

THIS STORM WILL PRODUCE DAMAGING WIND. GO INSIDE A STURDY BUILDING
AND STAY AWAY FROM WINDOWS.

LAT...LON 4384 9520 4365 9516 4351 9525 4352 9488
      4366 9487 4384 9487

$$

08
2 follow-up statements
000 
WWUS53 KFSD 201417 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 AM CDT MON AUG 20 2007

MNC063-201430-
/O.CON.KFSD.SV.W.0217.000000T0000Z-070820T1430Z/
JACKSON MN-
917 AM CDT MON AUG 20 2007

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 AM CDT
FOR EASTERN JACKSON COUNTY...

AT 917 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
DESTRUCTIVE WINDS IN EXCESS OF 70 MPH.  THESE STORMS WERE LOCATED 
ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF WINDOM TO JACKSON 
TO 7 MILES NORTHEAST OF SPIRIT LAKE...MOVING EAST AT 35 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
  RURAL JACKSON COUNTY THROUGH 930 AM CDT

LAT...LON 4384 9520 4365 9516 4351 9525 4352 9488
      4366 9487 4384 9487

$$

08
000 
WWUS53 KFSD 201431 RRA
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
932 AM CDT MON AUG 20 2007

MNC063-201442-
/O.EXP.KFSD.SV.W.0217.000000T0000Z-070820T1430Z/
JACKSON MN-
932 AM CDT MON AUG 20 2007

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN JACKSON COUNTY EXPIRES
AT 930 AM CDT...

THE STORM HAS EXITED THE COUNTY.

LAT...LON 4384 9520 4365 9516 4351 9525 4352 9488
      4366 9487 4384 9487

$$

08

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 20, 5:15 AM CDT, 3 hours 49 minutes earlier.

Area forecast discussion, Aug 20, 5:15 AM CDT, 3 hours 49 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
515 AM CDT MON AUG 20 2007

.DISCUSSION...
ANOTHER UPR IMPULSE PUSHING ACRS THE DKTS THIS MORNING...AND SFC
BNDRY REALLY NOT IN A PLACE ALL THAT DIFFERENT FROM YDA AT THIS TIME.
SAME OLD SOPPY ATMOSPHERE AS WELL.  NICE COMPLEX OF STORMS CONTINUES
TO EAST...INEXPLICABLY IN WELL IN WAKE OF EXITING WAVE AND BENEATH
STRONG DRYING PUSH ALFT. LKLY THAT THIS HELPED TO DESTABILIZE AREA
OF TRAILING BNDRY...AND WITH NLG PROFILER/FSD VWP CONTINUING TO SHOW
A CLASSIC WAA PATTERN...REGENERATION HAS CONTINUED UNTIL EFFECT OF
UPSTREAM WAVE CLOSING IN.  MAIN CONCERNS AGAIN SURROUND CONVECTIVE
NATURE NEXT SEVERAL DAYS...SPECIFICALLY HEAVY RAINFALL THREAT...
AND THEN AN INCREASING THREAT FOR SEVERE STORMS AS MID LVL WNDS
STRENGTHEN WITH APPROACHING UPR TROUGH.

ELEVATED STORMS ALSO WL PUSH FROM CNTRL INTO ERN SD THIS MORNING...
FAIRLY WELL TIMED WITH 750ISH THETA E ADVECTION. SHUD SEE ACTIVITY
BE FAIRLY PERSISTENT MOVING EWRD AS NO SIGNS THAT THETA E ADVECTION
WL CEASE...ESPLY THRU NRN CWA...BUT SOME DECREASING INTENSITY WITH
PROGRESS. LKLY TO LINK UP WITH FORMER MENTIONED I90 CONVECTION.
HOWEVER...ITS WAVE SEEN OVER YELLOWSTONE VCNTY THAT WL BE THE BIG
PLAYER FOR AFTN CONVECTIVE THREAT. PLUME OF STEEP MID LVL LAPSE
RATES FOLLOWING MORNING WAVE...WHICH SHUD SLOW UP CONVECTION FOR A
TIME BEHIND FEATURE.  INSTABILITY WL BECOME QUITE FORMIDIBLE...
ESTIMATED 3-4KJ/KG CAPE WITH DEEP AND DISTRIBUTED SHEAR OF ARND 50
KTS. CONCERN AREA IS SPECIFIALLY FAR SERN SD...NERN NEBRASKA...AND
MOST OF NW IA AND I90 AREA OF SW MN...WITH GREATEST THREAT TOWARD
KSUX AREA. SHEAR/THERMO PARAMETERS INDICATE THAT IN ADDITION TO VERY
LARGE HAIL AND DAMAGING WIND THREAT WITH DISCRETE SUPERCELLS...
WL ALSO HAVE TO GIVE SERIOUS WATCH TO TORNADIC THREAT NR BOUNDARIES
WITH SFC WAVE IN NERN NEBRASKA ENHANCING THREAT LOCALLY.

FFG HAS BEEN PUMMELLED BY REPEATED HEAVY RAINS ACRS AREAS OF SW MN
AND NW IA LAST COUPLE DAYS...LOW ENOUGH THAT EVEN A MODEST WARM
CLOUD STORM COULD EASILY FORCE THE ISSUE. WENT AHEAD AND ISSUED FFA
FOR MUCH OF SW MN AND ERN PORTIONS OF NW IA FOR AFTN/TONIGHT. THIS
DOES NOT MEAN THRAT DOES NOT EXIST THIS MORNING FOR MORE LOCALIZED
AREA...AND THAT WOULD BE THE REGENERATIVE AREA ALONG THE I90
CORRIDOR IN SW MN. PCPN SHUD VASTLY TAPER OFF AFTER MIDNIGHT...
LAST IN FAR ERN AREAS...AS CONDITIONS STABILIZE FOR THE MOMENT.

HERCULEAN TASK TO TRY AND PIN DOWN ANYTHING AFTER TONIGHT...AS
GUIDANCE DIVERGING TO A POINT THAT BOUNDARY LOCATION AND WAVE TIMING
DOES NOT MATCH RUN TO RUN AND MODEL TO MODEL IN THE LEAST BIT. FOR
THE MOST PART...DID NOT OFFER UP A GREAT DEAL OF CHANGE TO THE GRAND
SENSE OF THE FCST BEYOND THIS POINT.  ANOTHER STRONG IMPULSE LOOKS
TO SWING THRU CYCLONIC UPR FLOW ON TUE AFTN/EVNG...AND DEPENDING IF
MAIN BNDRY IS WELL TO NW AT 00Z WED PER EC/NAM...WELL S PER
UK/GFS...OR BISECTING CWA PER CANADIAN...WL VASTLY DETERMINE
DISTRIBUTION OF CONVECTION AS WELL AS SVR THREAT. FOR THE TIME...
KEPT THE MINORITY BUT MIDDLE OF THE ROAD APPROACH...WHICH WOULD
AGAIN BRING HEAVY RAINFALL THREAT FOR MUCH OF SERN 1/3 OF CWA...
AS WELL AS A STRONG SEVERE WEATHER THREAT FOR MAINLY EVNG...AS
CAPPING AHEAD OF NEXT WK SHUD KEEP DAMPER ON ACTION UNTIL WAVE
APPROACHES LATE IN DAY.

WL HAVE TO WATCH FOR HEAVY RAIN THREAT AGAIN WED NIGHT THRU SRN
AREAS...WITH STALLING BNDRY JUST TO S...SETTING UP A GOOD JET
ENTRANCE DYNAMICAL SITUATION.

&&

.AVIATION...
IFR CONDITIONS WILL PERSIST ACRS SW MN INTO ERN SD THRU 15Z. VSBYS
WL OCLNY DROP BLO 1MI IN FOG. SCT TRW CAN ALSO BE EXPECTED THRU 15Z
WITH TRW REDEVELOPMENT AGAIN AFTER 18Z. SVR STORMS WL BE PSBL ACRS
NW IA AFT 20Z WITH LARGE HAIL AND STG WNDS. ISOLD TORNADOES WL ALSO
BE PSBL.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR IAZ002-003-013-014-022.
MN...FLASH FLOOD WATCH FROM 1 PM CDT THIS AFTERNOON THROUGH LATE
     TONIGHT FOR MNZ071-072-080-081-089-090.
NE...NONE.
SD...NONE.

&&

CHAPMAN
Hazardous weather outlook, Aug 20, 8:34 AM CDT, 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
834 AM CDT MON AUG 20 2007

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
834 AM CDT MON AUG 20 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
STRONG THUNDERSTORMS PRODUCING AROUND AN INCH OF RAIN IN 45 MINUTES
WILL PUSH THROUGH NORTHWEST IOWA AND SOUTHWEST MINNESOTA THIS
MORNING...WITH ADDITIONAL THUNDERSTORM ACTIVITY LIKELY LATE THIS
AFTERNOON AND EVENING. SEVERE THUNDERSTORM DEVELOPMENT IS EXPECTED
TO OCCUR QUICKLY LATE THIS AFTERNOON...AND STORMS MAINLY OVER
NORTHWEST IOWA WILL BE CAPABLE OF PRODUCING HAIL TO GOLF BALL
SIZE...DAMAGING WINDS TO 70 MPH...AND ISOLATED TORNADOES. FROM
INTERSTATE 90 NORTH...LARGE HAIL AND MARGINALLY DAMAGING WINDS
SHOULD BE THE PRIMARY THREAT. THE SEVERE WEATHER THREAT SHOULD BE
LARGELY OVER BY 10 PM CDT.

FLOODING...
SCATTERED THUNDERSTORMS WILL BE CAPABLE OF PRODUCING VERY HEAVY
RAIN...WITH RAINFALL RATES OF 1 TO 2 INCHES PER HOUR. LOCALIZED
FLASH FLOODING WILL BE POSSIBLE WITH STRONGER THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

ANOTHER ROUND OF POTENTIALLY SEVERE STORMS WILL GENERATE TOWARD
TUESDAY EVENING ACROSS FAR SOUTHEAST SOUTH DAKOTA AND SOUTHWEST
MINNESOTA...PUSHING THROUGH NORTHEAST NEBRASKA AND NORTHWEST IOWA
IN THE EVENING.  HAIL TO GOLFBALL SIZE AND DAMAGING WINDS ARE
POSSIBLE. THERE IS ALSO AN ADDITIONAL THREAT OF VERY HEAVY
RAINFALL OVER AREAS SOUTH OF A LINE FROM WINDOM TO VERMILLION.

THUNDERSTORMS WITH MORE HEAVY RAIN POTENTIAL WILL OCCUR FROM LATE
WEDNESDAY INTO THURSDAY MORNING...WITH THE GREATEST THREAT ALONG
AND SOUTH OF INTERSTATE 90.

THE CHANCE FOR HEAVY RAIN PRODUCING THUNDERSTORMS WILL CONTINUE
INTO EARLY FRIDAY...MAINLY FROM FAR SOUTHEAST SOUTH DAKOTA AND
NORTHEAST NEBRASKA...THROUGH NORTHWEST IOWA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY AFTER 5 PM CDT FOR AREAS EAST
OF A LINE FROM YANKTON TO SIOUX FALLS TO TRACY.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Aug 20, 7:51 AM CDT, 1 hour 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
751 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     FLASH FLOOD      4 SSE LAKEFIELD         43.62N 95.14W
08/20/2007                   JACKSON            MN   LAW ENFORCEMENT

            CAR WASHED OFF ROAD SOUTH OF INTERSTATE 90 AND EAST OF
            HIGHWAY 86

&&

MG
Local storm report, Aug 20, 7:52 AM CDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
752 AM CDT MON AUG 20 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 AM     HEAVY RAIN       8 S JACKSON             43.51N 94.99W
08/20/2007  M3.30 INCH       JACKSON            MN   PUBLIC

            3.30 INCHES OF RAIN SINCE 5 AM. 7.00 INCHES FOR A 3 DAY
            TOTAL.

&&

CJ

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 20, 3:48 AM CDTFlash Flood WatchFSDCottonwood, Jackson, Lincoln, Lyon, Murray, Nobles20 hr

Nearby

Severe Thunderstorm Warnings in Minnesota, 2007Every severe thunderstorm warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.